Georgia, 2023

Damaging Winds in Georgia, June 13, 2023

June 13, 2023 · NWS JAX · 17 events in 9 counties and zones

A cold front lingered across South Georgia. This feature combined with elevated MLCAPE of 2000 J/kg, steep mid-level lapse rates, decent shear and moist dew pts produced scattered strong to severe storms during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$700
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A cold front lingered across South Georgia. This feature combined with elevated MLCAPE of 2000 J/kg, steep mid-level lapse rates, decent shear and moist dew pts produced scattered strong to severe storms during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 13, 3:43 PM EST, 27 minutes earlier.

Area forecast discussion, Jun 13, 3:43 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
443 PM EDT Tue Jun 13 2023

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM...
...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER...

.NEAR TERM...
Issued at 441 PM EDT Tue Jun 13 2023

A lingering frontal boundary spanning from the southern plains to
the southeast states will be the catalyst for numerous developing
thunderstorms across the area during the late afternoon to
evening. There is potential for severe storms for locations from
I-10 northward into southeast Georgia, with the main hazards being
large hail (up to golfball size), local heavy rainfall, and
damaging winds. Moisture moving in from the Gulf will increase
thunderstorms potential for intense rainfall rates, with scattered
flash flooding possible in southeast Georgia.

Temperatures have already hit the mid 90s at some Jacksonville
locations, with heat indices reaching above the century mark as
well. By tonight, Temperature Lows will be in the 70 to 75 degree
range.

&&

.SHORT TERM...
(Wednesday through Thursday night)
Issued at 441 PM EDT Tue Jun 13 2023

Portions of western SE GA will be under an Enhanced
risk for severe thunderstorms. In addition to severe weather potential,
very hot temperatures are expected, with heat indices reaching
above 100 degrees across NE FL, even beachside. Low temperatures
will likely not fall below 70 degrees, and storms will linger
overnight on Wednesday and Thursday.

Wednesday...Steep mid-level lapse rates, strong westerlies, and
ample moisture from the Gulf will result in severe thunderstorm
potential across the area, with the higher risk being along the
I-10 corridor and northward into SE GA. Main hazards will be
damaging wind gusts and large hail.

With a marginal risk of severe thunderstorms, scattered
thunderstorms will be possible over northeast Florida, with the
prevailing westerly steering flow keeping the Atlantic sea breeze
pinned to the east coast.

Highs will primarily be in the low to mid 90s across the area
with the western most counties staying in the upper 80s. Overnight
lows will remain in the low/mid 70s.

Thursday...A few shortwaves will pass through the main flow
over the region Wednesday night into Thursday aiding in the
continuation of to widespread storms. Storms will move over the
area during the early predawn hours into sunrise over SE GA and
progressing southeast into NE FL near the I-10 corridor. Storms
will continue throughout the morning and into the afternoon hours.

Highs will primarily be in the low to mid 90s from NE FL and as
far north as the Brantley and Glynn counties in SE Georgia. The
more northern SE GA counties will remain in the upper 80s.
Overnight lows will remain in the low/mid 70s for NE FL, with SE
GA areas remaining in the upper 60s.

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 441 PM EDT Tue Jun 13 2023

A typical summertime period is expected, with diurnal convection
developing each afternoon along sea breeze boundaries.
West/southwest steering flow will continue through early next
week, helping keep the east coast sea breeze pinned to the
Atlantic coast. A similar pattern is forecasted each day through
the weekend, with the highest PoPs being south of Waycross. Near
or just above normal temperatures will persist, with heat indices
rising above 100 degrees each day. With the east coast sea breeze
having a hard time strengthening and moving far inland,
temperatures beach-side will likely be able reach near 90 degrees
each day.

&&

.AVIATION...
(18Z TAFS)
Issued at 113 PM EDT Tue Jun 13 2023

No change to forecast rational with a quasi-stationary front near
the FL-GA State Line becoming the focusing mechanism for a quick
round of convection later this afternoon and this evening. The
convection may hang on a bit longer over southeastern Georgia and
thus have a PROB30 group in for possible storms at KSSI
overnight. Otherwise just some light mist/fog in the pre-dawn
hours.

&&

.MARINE...
Issued at 441 PM EDT Tue Jun 13 2023

The region will be between high pressure to the south southeast, and
a frontal zone over the southeastern US today and through the rest
of the week into the weekend. The boundary will waver a bit north
and south during the week, but the overall pattern will persist.

The overall weather pattern for this period will be daily rounds
of showers and thunderstorms. The prevailing west southwest winds
will continue, afternoon sea breezes and evening wind surges are
possible outside of thunderstorm activity.

Rip Currents: Low risk of rip currents for today and Wednesday for
area beaches in SE GA and NE FL

&&

.FIRE WEATHER...
Issued at 441 PM EDT Tue Jun 13 2023

The region will be between high pressure to the south southeast, and
a frontal zone over the southeastern US today and through the rest
of the week into the weekend. The boundary will waver a bit north
and south during the week, but the overall pattern will persist.

The overall weather pattern for this period will be daily rounds
of showers and thunderstorms. The prevailing west southwest winds
will continue, afternoon sea breezes and evening wind surges are
possible outside of thunderstorm activity.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  89  71  87 /  70  80  70  80
SSI  75  90  74  91 /  60  60  50  70
JAX  72  93  74  94 /  20  50  40  70
SGJ  73  93  74  93 /  10  50  30  70
GNV  73  91  73  93 /  10  40  30  70
OCF  74  92  74  93 /  10  30  20  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jun 13, 2:47 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
347 PM EDT Tue Jun 13 2023

GAZ132-133-132045-
Coffee GA-Jeff Davis GA-
347 PM EDT Tue Jun 13 2023

...Strong thunderstorms will impact portions of Coffee and
southwestern Jeff Davis Counties through 445 PM EDT...

At 346 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Rochelle to near Mystic.
Movement was east at 40 mph.

HAZARD...Wind gusts of 45 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Douglas, Broxton, Ambrose, Nicholls, Pridgen, West Green, Snipesville
and Denton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3186 8262 3167 8260 3167 8263 3156 8263
      3156 8260 3148 8260 3147 8263 3137 8263
      3136 8278 3137 8283 3140 8285 3140 8295
      3146 8315 3151 8308 3161 8306 3166 8300
      3179 8299 3178 8287 3183 8279 3186 8277
TIME...MOT...LOC 1946Z 284DEG 36KT 3179 8346 3163 8341

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

AB
Special weather statement, Jun 13, 3:40 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
440 PM EDT Tue Jun 13 2023

GAZ132>135-132130-
Bacon GA-Appling GA-Coffee GA-Jeff Davis GA-
440 PM EDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of east central Coffee,
northwestern Bacon, Jeff Davis and northwestern Appling Counties
through 530 PM EDT...

At 439 PM EDT, Doppler radar was tracking a strong thunderstorm near
Snipesville, or 11 miles southwest of Hazlehurst, moving east at 25
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Baxley, Hazlehurst, Graham, Snipesville, Denton and Pine Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Georgia.

&&

LAT...LON 3161 8227 3163 8274 3186 8278 3186 8276
      3188 8274 3189 8271 3189 8229
TIME...MOT...LOC 2039Z 269DEG 23KT 3173 8270

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

AB
Special weather statement, Jun 13, 3:52 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
452 PM EDT Tue Jun 13 2023

GAZ132-134-149-250-132130-
Bacon GA-Atkinson GA-Coffee GA-Northern Ware GA-
452 PM EDT Tue Jun 13 2023

...Strong thunderstorms will impact portions of Coffee, northern
Atkinson, northwestern Ware and west central Bacon Counties through
530 PM EDT...

At 452 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Enigma to near Douglas.
Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Douglas, Broxton, Ambrose, Nicholls, West Green and Bickley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Georgia.

&&

LAT...LON 3147 8314 3147 8312 3151 8308 3156 8306
      3161 8306 3161 8305 3163 8303 3163 8301
      3165 8301 3163 8255 3131 8258 3140 8314
      3143 8314 3146 8315
TIME...MOT...LOC 2052Z 278DEG 29KT 3150 8330 3155 8288

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

AB
Special weather statement, Jun 13, 4:00 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
500 PM EDT Tue Jun 13 2023

GAZ135-136-132200-
Appling GA-Wayne GA-
500 PM EDT Tue Jun 13 2023

...Strong thunderstorms will impact portions of northwestern Wayne
and northeastern Appling Counties through 600 PM EDT...

At 459 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Baxley to 8 miles southeast of Snipesville.
Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jesup, Surrency, Odum and Doctortown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Georgia.

&&

LAT...LON 3186 8212 3182 8204 3182 8202 3179 8199
      3179 8196 3176 8194 3175 8191 3173 8191
      3171 8188 3167 8185 3165 8181 3166 8181
      3164 8179 3163 8179 3163 8177 3162 8177
      3161 8175 3161 8230 3189 8233 3189 8211
TIME...MOT...LOC 2059Z 270DEG 31KT 3178 8232 3171 8262

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

AB

The radar

The Moody AFB radar (KVAX), 69 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
June 13, 4:10 PM EST
Where
Coffee County, 3.65 mi SSW of Chatterton
Measured
45 kt (52 mph) estimated gust
Property damage
$200
Reported by
Fire Department/Rescue
Coordinates
31.470, -82.750

Trees were blown down just east of Highway 158 along Chatterton Church Road. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.

Thunderstorm Wind, Coffee

When
June 13, 4:10 PM EST
Where
Coffee County, 0.59 mi W of Nicholls
Measured
45 kt (52 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
31.520, -82.660

Trees were blown down off of Ford Lane and Nicholls Road about a half mile off of GA Highway 32. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.

Thunderstorm Wind, Bacon

When
June 13, 4:30 PM EST
Where
Bacon County, 0.59 mi W of Rockingham
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.550, -82.430

Widespread trees and powerlines were blown down across the county. The time of damage was based on radar.

Thunderstorm Wind, Atkinson

When
June 13, 4:45 PM EST
Where
Atkinson County, 1.9 mi ESE of Pearson
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
31.290, -82.840

A large tree was blown down across E Austin Avenue. The time of damage was based on radar.

Thunderstorm Wind, Atkinson

When
June 13, 4:50 PM EST
Where
Atkinson County, 6.25 mi N of Axson
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.360, -82.720

Trees were blown down by Stokes Way off of Highway 64.

Thunderstorm Wind, Clinch

When
June 13, 4:55 PM EST
Where
Clinch County, 0.69 mi N of Dupont
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.990, -82.870

A spotter reported numerous trees blown down near Nicholos Street and Pine Street in Dupont. The time of damage was based on radar.

Thunderstorm Wind, Clinch

When
June 13, 5:05 PM EST
Where
Clinch County, 0.91 mi NE of Homerville Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.060, -82.760

Trees and power lines were blown down in Homerville near April Road. The time of damage was based on radar.

Thunderstorm Wind, Ware

When
June 13, 5:10 PM EST
Where
Ware County, 0.59 mi E of Millwood
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.270, -82.660

Trees, power lines and power poles were blown down in Millwood.

Thunderstorm Wind, Ware

When
June 13, 5:20 PM EST
Where
Ware County, 0.59 mi E of Waresboro
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.250, -82.470

Trees were blown down across Waresboro due to strong winds. A large tree was also snapped and damaged a front porch.

Thunderstorm Wind, Pierce

When
June 13, 5:25 PM EST
Where
Pierce County, 5.85 mi NW of Homestead
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.320, -82.360

A church steeple was blown down in west Blackshear. The time of damage was based on radar. data.

Thunderstorm Wind, Ware

When
June 13, 5:25 PM EST
Where
Ware County, 1.82 mi SE of Waycross
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.200, -82.330

A Commercial building was damaged by thunderstorm wind in Waycross at the intersection of Brunswick Hwy and Hatcher Point Road. Damage included part of the roof blown off. The time of damage was based on radar.

Thunderstorm Wind, Ware

When
June 13, 5:25 PM EST
Where
Ware County, 0.69 mi N of Deenwood
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.230, -82.380

A power pole was snapped near the cross section of Staton Avenue and Woodrow Ave.

Thunderstorm Wind, Pierce

When
June 13, 5:30 PM EST
Where
Pierce County, Blackshear
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.300, -82.250

Trees were blown down in Blackshear, extending toward Waycross.

Thunderstorm Wind, Brantley

When
June 13, 5:40 PM EST
Where
Brantley County, 1.5 mi NNE of Hickox
Measured
45 kt (52 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
31.170, -81.990

A tree was blown down on Jess Allen Road. The time of damage was based on radar. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.

Thunderstorm Wind, Camden

When
June 13, 6:00 PM EST
Where
Camden County, 0.59 mi W of White Oak
Measured
45 kt (52 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
31.030, -81.730

Trees were blown down at the cross section of US Highway 17 and Burnt Fort Road. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.

Thunderstorm Wind, Camden

When
June 13, 6:30 PM EST
Where
Camden County, 5.18 mi WSW of Silco
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.840, -81.900

A power line was blown down by wind on Highway 40 near the Camden and Charlton county line.

Thunderstorm Wind, Glynn

When
June 13, 6:40 PM EST
Where
Glynn County, Brunswick McKinnon F
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
31.150, -81.380

The ASOS at Brunswick McKinnon Airfield on St. Simons Island measured a wind gust of 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099198, 1099200, 1099204, 1099206, 1099207, 1099209, 1099212, 1099213, 1099215, 1099217, 1099218, 1099219, 1099220, 1099222, 1099224, 1099226, 1099228.